Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What is the reason for difficulty in swallowing,throat pain and red and white patches on throat?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Difficulty swallowing: considerable sharp, stabbing pain at base of tongue, voice box, speaking is very hard, specifically plosives (anything involving pulling on the tongue) e.g. l, w, m, s, c. Cannot cough, spit, suck now as no muscular ability to do so. Pain extends up throat on both sides in to jaw and just below the ear. Externally: large areas of red across whole of neck/throat when attempted to use voice. White patch very noticeable at base of throat precisely where point of pain is. Pressure and pain worse when lying down on back. General feeling of malaise. Hot and cold. 12 weeks in to this and no diagnosis. Second tranche of antibiotics. Have taken continuous paracetamol and ibuprofen as advised. Have also taken aspirin. None are effective in controlling pain. Have MS and this tends to be a problem, as warned by MS specialist nurses, because focus in medics' assessment deflects to MS rather than symptoms presenting as with any other adult. Usual summary: "I'm not a specialist in MS." Need someone to assess throat/swallowing/pain/swelling as is. Have had CT scan which was normal, and bloods for infection and thyroid. Results of an MRI still to come back. Symptoms worsening.
Posted Tue, 17 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 4 hours later

Thanks for the query and detailed history

According to the history you have mentioned, the cause of your problem could be an ulcer over the base of the tongue or a candid infection (also called as Oral thrush). Both of these conditions present with severe pain with difficulty in swallowing. As you have already taken one course of antibiotics and on the second one now, if it were to be of bacterial infection it would have definitely subsided by now.

An ulcer with the slough over the floor of the ulcer can look like a white patch. Similarly, even candid infection can also present as a white patch with the above mentioned signs and symptoms. Hence, you require a thorough examination of the throat by an apt ENT specialist followed by telescopic laryngoscopy.

Secondly, you need to stop certain medicines like, aspirin and antihistaminic, the former will induce gastritis and the latter one will cause dryness of the throat leading to worsening of the symptoms.

I would suggest you to drink plenty of warm water, as it improves the blood circulation and reduces the inflammation. If it is only an ulcer, then you might require steroids to reduce the inflammation and Vitamin B-complex to help in faster healing of the ulcer. And, if it turns out to be a candid infection then you will require antifungal medicines.

Finally, malignancy cannot be ruled out, which has to be confirmed by laryngoscopic examination and biopsy if required.

Hope I have answered your query; I will be available for follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: What is the reason for difficulty in swallowing,throat pain and red and white patches on throat? 6 hours later
Thank you, Dr Kumar: would both cause much accumulation of 'gunk' at the base of the throat which I cannot clear? I have been taking Vitamin B12. I will get a more comprehensive vitamin B mixture. I can get an oral antifungal today: this may be the case as antibiotics would, of course, worsen the symptoms. Would both cause general feeling of malaise and being unwell? I know that the MS always takes a hit if there is something else, and sleep has obviously been very disrupted because of the high level of pain (throbbing, stabbing pain), amount of discharge I can't clear and the pressure on the windpipe as I lie down.

Thank you again for such a comprehensive response.

Yours faithfully, Elspeth McPherson
Answered by Dr. Naveen Kumar 15 hours later

Welcome back

1.     Would both cause much accumulation of 'gunk' at the base of the throat which I cannot clear?
Yes, during any inflammation involving the mucosa, there will be increased production of the secretions in order to reduce the effects of inflammation. If these secretions are viscid in consistency it can affect the swallowing mechanism and sometimes induce vomiting.

2.     Would both cause general feeling of malaise and being unwell?
Yes, again both of these conditions can cause generalized weakness, because of the inability to take adequate food and water due to pain, leading to electrolyte imbalance.

Finally I would like to suggest you to consult a good ENT specialist and then start on antifungal drugs if required. Beware! Self medication can prove XXXXXXX And also, drink plenty of XXXXXXX warm water so that the inflammation will subside and the secretions will clear.

Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor